Alert archive / Mississippi / Tornado Warnings in 2004

Tornado Warning 51, NWS New Orleans, LA

December 7, 2004Washington Parish, Louisiana; Pearl River County, Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at Dec 7, 2004, 4:38 AM CST for Washington Parish, Louisiana; Pearl River County, Walthall County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2004, 4:38 AM CST (10:38 UTC)
Expired
Dec 7, 2004, 5:15 AM CST
In force
37 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Washington Parish, LA, Pearl River County, MS, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 071038
TORLIX
LAC117-MSC109-147-071115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
438 AM CST TUE DEC 7 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 515 AM CST

* AT 434 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES WEST OF
  VARNADO...OR ABOUT 9 MILES NORTHEAST OF FRANKLINTON...MOVING EAST
  AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  7 MILES NORTH OF VARNADO BY 455 AM CST

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3103 9015 3085 9010 3093 8954 3115 8959

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 7, 4:10 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 7, 4:10 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
410 AM CST TUE DEC 7 2004

.DISCUSSION...
NEARLY SOLID SQUALL LINE OF THUNDERSTORMS...A FEW STRONG...WAS
MOVING EAST AROUND 25 KNOTS. WIND GUST TO 40 KNOTS WAS OBSERVED AT
BATON ROUGE AIRPORT FROM A THUNDERSTORM OUTFLOW...SO STRONGER STORMS
EAST OF MCCOMB AND BATON ROUGE COULD BRIEFLY BECOME SEVERE WITH
DAMAGING WINDS DURING THE EARLY MORNING HOURS. IT IS NOT ANTICIPATED
A WEATHER WATCH WILL BE NECESSARY FOR THE FORECAST AREA SINCE ANY
SEVERE WEATHER SHOULD BE VERY ISOLATED.

THUNDERSTORMS PRECEDE COLD FRONT WHICH MOVED THROUGH MCCOMB AND
BATON ROUGE BEFORE 4 AM. THIS FRONT IS EXPECTED TO SLOW DOWN AS IT
MOVES THROUGH THE REMAINDER OF THE FORECAST AREA TODAY AND STALLS
OUT IN THE OFFSHORE COASTAL WATERS LATE TODAY AND TONIGHT. THIS
SLOWING IS DUE TO THE FRONT BECOMING PARALLEL TO THE UPPER LEVEL
WINDS AS THE STRONG SHORTWAVE TROUGH MOVES RAPIDLY NORTHEAST ACROSS
THE OH VALLEY AND GREAT LAKES. DRIER AIR SURGING IN BEHIND THE FRONT
WILL END THE RAIN WITHIN A FEW HOURS...AND PARTLY SUNNY SKIES ARE
EXPECTED FOR AT LEAST THE NORTHWEST HALF OR TWO/THIRDS OF THE
FORECAST AREA BY THIS AFTERNOON. AS HAS BEEN THE CASE WITH THIS
SYSTEM...THE ETA HAS BEEN TRENDING TOO SLOW WITH THE MOVEMENT OF THE
COLD FRONT...SO WILL FAVOR THE GFS.

THE NEXT IN A SERIES OF FAST MOVING SYSTEMS NEAR THE WEST COAST IS
EXPECTED TO MOVE TOWARDS THE FORECAST AREA AS A POSITIVE TILT UPPER
TROUGH WEDNESDAY INTO THURSDAY WITH THE TROUGH AXIS EXPECTED TO PASS
THROUGH THE AREA LATE THURSDAY OR THURSDAY NIGHT. THE OLD FRONTAL
BOUNDARY TO OUR SOUTH IS EXPECTED TO MOVE NORTH AS A WARM FRONT
WEDNESDAY AND WEDNESDAY NIGHT BEFORE THE NEXT...STRONGER COLD FRONT
ARRIVES LATE THURSDAY. AM EXPECTING RAIN AND EMBEDDED CONVECTION TO
BREAK OUT WEDNESDAY AFTERNOON WITH NUMEROUS TO WIDESPREAD SHOWERS
AND THUNDERSTORMS LIKELY WEDNESDAY NIGHT INTO THURSDAY MORNING.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...BUT SEVERE THUNDERSTORM
PROBABILITIES ARE LOW AT THIS TIME.

A DEEP UPPER TROUGH APPEARS TO SETTLE OVER THE EASTERN CONUS FRIDAY
INTO THE WEEKEND. THIS SHOULD BRING SOME COOLER THAN NORMAL
TEMPERATURES GIVEN FORECAST THICKNESSES FOR THE FRIDAY TO SATURDAY
PERIOD...SO HAVE TWEAKED TEMPERATURES DOWN DURING THIS PERIOD. A
NEEDED PERIOD OF EXTENDED DRY WEATHER MAY FINALLY OCCUR DURING THE
FRIDAY TO MONDAY PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73 49 70 61 / 40 00 20 80
BTR  74 52 72 64 / 40 00 40 80
MSY  76 60 73 66 / 60 10 40 60
GPT  75 57 69 65 / 60 10 20 50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

22
Hazardous weather outlook, Dec 6, 9:20 PM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
920 PM CST MON DEC 6 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071230-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
920 PM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TONIGHT

AN AREA OF WIDESPREAD DENSE FOG WILL CONTINUE TO DEVELOP OVER
COASTAL MISSISSIPPI TONIGHT.  MOST AREAS WILL SEE VISIBILITIES
REDUCED TO ONE QUARTER MILE OR LESS...BUT A FEW LOCALIZED AREAS
COULD SEE VISIBILITIES DROP TO NEAR ZERO AT TIMES.  AREAS ALONG TO
THE SOUTH OF I-10 WILL BE MOST IMPACTED BY THIS DENSE FOG.

A COLD FRONT WILL SLIDE INTO WESTERN LOUISIANA TONIGHT.  MARGINALLY
UNSTABLE CONDITIONS EXIST AHEAD OF THIS FRONT ACROSS SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI.  HOWEVER...AN AREA OF WARM AND DRY
AIR ALOFT...WILL HELP TO INHIBIT THE THUNDERSTORM DEVELOPMENT
OVERNIGHT.  THE BEST FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE NEAR
THE FRONT...MAINLY TO THE NORTHWEST OF A BATON ROUGE TO MCCOMB LINE.
THERE IS A SLIGHT RISK THAT A FEW STORMS MAY BECOME SEVERE IN THIS
AREA...BUT EXPECT MOST ACTIVITY TO REMAIN BELOW SEVERE LIMITS.
STRONG WINDS WILL BE THE PRIMARY IMPACT FROM THESE THUNDERSTORMS.
THE MOST LIKELY TIME FOR THUNDERSTORM DEVELOPMENT WILL BE AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE COLD FRONT WILL SLOWLY PUSH ACROSS SOUTHEAST LOUISIANA AND
COASTAL MISSISSIPPI THROUGH THE DAY TUESDAY.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AS THE FRONT MOVES THROUGH...BUT EXPECT
THUNDERSTORMS WILL REMAIN BELOW SEVERE LIMITS.

THE FRONT WILL SWING BACK INTO THE AREA WEDNESDAY NIGHT AS A WARM
FRONT.  SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO
DEVELOP AS THE FRONT MOVES THROUGH.  DO NOT EXPECT THUNDERSTORMS TO
BE SEVERE...AS THEY WILL REMAIN ELEVATED.  HOWEVER...A STRONG COLD
FRONT WILL SWING THROUGH THE STATE THURSDAY EVENING INTO FRIDAY
MORNING.  UNCERTAINTY STILL EXISTS IN THE EXACT STRENGTH AND TIMING
OF THIS SYSTEM...BUT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED AT A LATER TIME.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 4:50 AM CSTSpecial Marine WarningLIX85 min
Dec 7, 5:34 AM CSTTornado WarningLIXSaint Tammany, Washington26 min
Dec 7, 5:13 AM CSTSevere Thunderstorm WarningLIXPearl River32 min
Dec 7, 6:04 AM CSTSevere Thunderstorm WarningLIXPearl River26 min

Nearby

Tornado Warnings in Mississippi, 2004Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.